Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 84, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 18, 2002, 7:51 PM EDT for Allendale County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2002, 7:51 PM EDT (23:51 UTC)
- Expired
- Aug 18, 2002, 8:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Allendale County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:05 PM EDT | Thunderstorm Wind 50 E | Sycamore, SC | Several trees and large limbs were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
690 WUUS52 KCHS 182351 SVRCHS SCC005-190015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 750 PM EDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 815 PM EDT. * AT 750 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR ULMER... OR ABOUT 8 MILES NORTHEAST OF ALLENDALE...MOVING EAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHEASTERN ALLENDALE COUNTY. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3320 8127 3303 8133 3304 8106 3318 8082
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:36 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 18, 3:36 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 336 PM EDT SUN AUG 18 2002 NOT MUCH CHANGE OVER THE NEXT FEW DAYS. LEESIDE TROF REMAINS ACROSS THE CAROLINAS WITH VERY WARM AND HUMID AIRMASS ACROSS THE REGION. COOL FRONT DROPS SOUTH BY MIDWEEK. WITH FLOW ALOFT ZONAL DONT THINK IT WILL MAKE IT VERY FAR INTO SOUTH CAROLINA...PROBABLY SOMEWHERE AROUND THE SC/NC BORDER. HAVE PUT IN 40 PERCENT EVENING POPS TO COVER ONGOING CONVECTION...THEN 30 POPS MONDAY AND MONDAY NIGHT. BUMPED POPS UP A BIT FOR TUESDAY AS VORT AXIS MOVES OVER THE AREA...AND ALSO ON WEDNESDAY AS FRONT MOVES INTO NORTHERN PART OF STATE. MARINE...ATLC RIDGE TO REMAIN S OF THE FCST AREA THRU AT LEAST TUE OR WED...AS TROF REMAINS ACROSS THE CAROLINAS AND GA. THE RESULT IS A LIGHT TO MODERATE SW SYNOPTIC FLOW. OF COURSE THERE WILL BE THE LOCAL SEA/LAND BREEZE EFFECTS EACH AFTRN/NIGHT NEAR SHORE. VERY WEAK COOL FRONT MAY APPROACH SC WATERS WED OR THU WITH FIRST A SLACKENING OF THE WINDS TO 10 KT OR LESS...THEN SHIFTING TO MORE ONSHORE (E OR SE) AS THE FRONT BECOMES DIFFUSE AND WEAK HI MOVES OFF THE NE STATES THU/FRI. CHS 78 91 79 91 / 40 30 30 50 SAV 75 94 75 94 / 40 30 30 50 CHL 78 91 79 91 / 40 30 30 50 NBC 78 91 79 91 / 40 30 30 50 RBW 74 94 76 94 / 40 30 30 50 MHP 75 94 75 94 / 40 30 30 50 .CHS... GA...NONE. SC...NONE. HSA/PM
In the hours before
Local storm report, Aug 18, 4:08 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
408 PM EDT SUN AUG 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0404 PM THUNDERBOLT GA .88 INCH HAIL
08/18/02 CHATHAM REPORTED BY SPOTTERSLocal storm report, Aug 18, 4:13 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
413 PM EDT SUN AUG 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM THUNDERBOLT GA .75 INCH HAIL
08/18/02 CHATHAM REPORTED BY SPOTTERSThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:12 PM EDT | Special Marine Warning | CHS | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.